Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 21, 2003

Diagnosis and Symptoms

Question from Harpers Ferry, West Virginia, USA:

I have a student who is newly diagnosed with type 1 diabetes and takes Concerta for ADHD, and he currently is only on Humalog for high blood sugars. In the five months since he has been diagnosed, he has only been over the 250 mg/dl [13.9 mmol/L] blood sugar required for coverage, and this was only on two separate weekends when he was not taking his Concerta. On school days, he has occasionally come in to the clinic complaining of feeling woozy and has had low blood glucose (35-48 mg/dl [1.9-2.7 mmol/L]). He has always reported eating well an hour or so previously, and this has been confirmed by parents or teachers in most cases. Does he really have diabetes? Why is he hypoglycemic with no insulin administration?

Answer:

It is not possible, on the basis of the information suppled, to answer your questions. A properly drawn random blood glucose of 200 mg/dl [11.1 mmol/L]l on more than one occasion would be diagnostic. Assuming that this is type 1A (autoimmune) diabetes, routine daily insulin would be indicated, and the low blood sugars would most probably be due to an inappropriate insulin dose in relation to the food consumed.

The parents have a responsibility to explain all this to you, but it also sounds as though this child needs the support of a diabetes care team that includes besides the doctor, a nurse educator, and a medical social worker.

DOB
Additional comments from Dr. Stuart Brink:

You should request information from this child’s parents so that you can participate in his health care in a meaningful fashion. You do not provide sufficient information about the diagnosis to answer your questions. Some children enter a honeymoon phase after diagnosis and require very little insulin for several months. Most diabetologists continue a small amount of insulin during this phase. This child may require consultation with a board certified pediatric endocrinologist with expertise in diabetes rather than a general physician if questions such as this continue.

SB